New York, 2008

Lightning Strike in New York, June 22, 2008

June 22, 2008 · NWS OKX · 1 event in 1 county or zone

Thunderstorms produced frequent intense lightning that struck a condo complex in Pleasantville. Lightning blew out windows and ignited a fire that caused 8 families to evacuate.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

Thunderstorms produced frequent intense lightning that struck a condo complex in Pleasantville. Lightning blew out windows and ignited a fire that caused 8 families to evacuate.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jun 22, 11:42 AM EST, 3 hours 18 minutes earlier.

Area forecast discussion, Jun 22, 11:42 AM EST, 3 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1242 PM EDT SUN JUN 22 2008

.SYNOPSIS...
A SERIES OF DISTURBANCES WILL KEEP SHOWERS AND THUNDERSTORMS IN THE
FORECAST THROUGH TUESDAY NIGHT. HIGH PRESSURE RETURNS ON
WEDNESDAY...MOVING OFFSHORE BY THE END OF THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
TWO BROKEN LINES OF SHOWERS/TSTMS WERE WORKING THEIR WAY NE THROUGH
THE CWA ATTM ACROSS NE NJ AND THE LOWER HUDSON VALLEY...ALSO EASTERN
CT. OKX 12Z SOUNDING SHOWED AN EML BETWEEN 600-900 MB WHICH IS
CONTRIBUTING GREATLY TO INSTABILITY...ENOUGH TO ALLOW SOME STORMS TO
PRODUCE HAIL. MOST HAIL HAS BEEN SMALL THIS FAR...WITH THE EXCEPTION
OF A SPOTTER REPORT OF PENNY SIZED HAIL IN SALEM CT LATE THIS
MORNING. SFC-BASED INSTABILITY WILL CONTINUE TO INCREASE ESPECIALLY
WEST OF NYC...WHERE 16Z LAPS CURRENTLY SHOWS POCKETS OF SBCAPE OVER
2000 J/KG IN WESTERN NJ AND EASTERN PA WHERE BETTER HEATING HAS
TAKEN PLACE. VIS SATELLITE SHOWS ENHANCED CU AHEAD OF SFC TROUGH IN
EASTERN PA...AND THINK THIS WILL BE THE FOCUS FOR STORMS LATER THIS
AFTERNOON INTO THIS EVENING. LOW LEVEL SHEAR ALSO INCREASES LATER
THIS AFTERNOON WEST OF THE HUDSON RIVER...SO WILL HAVE TO WATCH FOR
ROTATING STORMS/BOWING LINE SEGMENTS CAPABLE OF BOTH DAMAGING WIND
AND LARGE HAIL. LOCALLY HEAVY RAIN ALSO POSSIBLE AS PWAT INCREASING
TO 1.5 INCHES...AND TRAINING OF STORMS POSSIBLE AS LOW LEVEL JET
ALIGNS WITH UPPER FLOW...YIELDING MBE VECTORS LESS THAN 10 KT.
LIKELY POP REMAINS IN PLACE FOR MOST OF THE AREA...EXCEPT ONLY
CHANCE OVER EASTERNMOST LI SECTIONS AND THE OCEAN WATERS AS SHOWERS
MOVING UP FROM THE SOUTH HAVE FIZZLED FOR THE MOST PART.

HIGHS TODAY WILL BE IN THE UPPER 70S TO AROUND 80...EXCEPT OVER THE
EASTERN PORTION OF THE CWA...WHERE HIGHS WILL BE IN THE LOW TO MID
70S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
CHANCES FOR CONVECTION WILL DIMINISH THIS EVENING WITH LOSS OF
DIURNAL HEATING...BUT PRECIP WILL CONTINUE FOR A GOOD PART OF THE
EVENING AS LOW PRES PASSES OVERHEAD. A MOIST AND SOUPY AIRMASS
WILL BE LEFT IN ITS WAKE...AND WITH LIGHT WINDS AND ABUNDANT
RESIDUAL MOISTURE...WILL SEE FOG DEVELOPING AFTER MIDNIGHT...
PERSISTING THROUGH MON MORNING. FOG MAY BECOME DENSE...ESPECIALLY
OUTSIDE OF THE NYC AREA AFTER PRECIP ENDS AND THROUGH MON MORNING.
MON APPEARS TO BE THE BETTER DAY FOR CONVECTION AND SEVERE WEATHER
POSSIBILITIES AS CAPE VALUES RISE TO AROUND 1600 WITH A LIFTED
INDEX CLOSE TO -5. ANOTHER ROUND OF POTENTIALLY SEVERE WEATHER
WILL COME ON TUE AS A COLD FRONT WITH A DEEP UPPER TROUGH SWINGS
THROUGH THE REGION. 12Z/22 GFS SOUNDING INDICATING CAPE VALUES
OVER 200...A LIFTED INDEX AROUND -6 AND A BULK RICHARDSON NUMBER
ALMOST 430...SO WILL HAVE TO MONITOR SEVERE POTENTIAL FOR TUE
AFTERNOON/EVENING UNTIL COLD FRONT CLEARS THE REGION.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
SKIES CLEAR OVERNIGHT AS HIGH PRES BUILDS INTO THE REGION.
TRANSITION TO WNW FLOW ALOFT THROUGH WED. THIS LIMITS THE MOISTURE
SUPPLY. GFS/ECMWF PROG A S/W FROM THE NORTHERN PLAINS TO TRACK JUST S
OF THE CWA LATE WED. HAVE KEPT A DRY FCST...WOULD NEED MORE LOW
LEVEL MOISTURE OR HOTTER TEMPS TO GET THINGS GOING. TD/S MAINLY IN
THE 50S. MAINLY DRY FOR THU. GFS HINTS AT A WEAK FRONT. WENT WITH
ONLY SLIGHT CHANCES LATE AFTERNOON. CHANCES FOR TSRA INCREASE THU
NIGHT THROUGH SAT AS SW FLOW ALOFT BEGINS WITH BETTER MOISTURE
TRANSPORT INTO THE REGION.

TEMPS THROUGH THE PERIOD VERY CLOSE TO CLIMATOLOGY. COOLEST
POTENTIAL IS ON TUE. HEIGHTS THEN RISE WITH SLIGHTLY WARMER TEMPS
WED/THU. WILL BECOME MORE HUMID ON FRI AND SAT. WENT CLOSE TO GMOS
WITH 00Z ENSEMBLE GUIDANCE CONTINUING TO SHOW VERY LITTLE SPREAD
THROUGH THE EXTENDED.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
TIMING OUT OF CONVECTIVE LINE APPROACHING FROM WEST...AND AREA OF
RAIN WITH EMBEDDED SHOWERS AND THUNDERSTORMS MOVING UP FROM THE
SOUTH OF LONG ISLAND... YIELDS PRECIPITATION BEGINNING ACROSS FAR
WESTERN/CITY TERMINALS TERMINALS 13-14Z...WESTERN CT/LI TERMINALS
14-15Z...AND EASTERN CT/LI TERMINALS 15-16Z. HAVE A TEMPO FOR THAT
ARRIVAL HOUR...THEN GO PREVAILING WITH A TEMPO FOR TSRA FOR 2-3
HOURS. HOWEVER THIS FIRST BATCH IS NOT THE MAIN CONVECTIVE THREAT
(ESPECIALLY FOR AREAS W OF NYC). BEST SHOT AT STRONG CONVECTION IS
MID AFTERNOON...HAVE VRB15G25KT FOR TERMINALS W OF HUDSON RIVER TO
REFLECT THIS. DID NOT MAKE A SECOND TEMPO TSRA AS NOT QUITE
CONFIDENT ENOUGH TO PUT 6 HOURS OF THUNDER IN THE TAF...WITH ABOUT
HALF OF THAT BEYOND THE 1ST 6 HOURS OF THE TAF (SEEN TOO MUCH GO
WRONG IN THAT SHORT A PERIOD OF TIME WITH A FORECAST OF CONVECTION).

BEFORE THE CONVECTION ARRIVES...EASTERN TERMINALS HAVE SOME MVFR
TO IFR FOG...WITH KGON HAVING IFR CEILINGS AS WELL. APPROACHING
PRECIP SHOULD MIX OUT. OUTSIDE OF CONVECTION (WHERE MVFR CONDITIONS
LIKELY IN STRONGER STORMS)...SHOULD BE AN VFR DAY AND EVENING.
AFTER MIDNIGHT THOUGH...PERSISTENT SOUTHERLY FLOW SHOULD BRING MVFR
FOG TO ALL TERMINALS...WITH IFR STRATUS LIKELY AT COASTAL TERMINALS.

WINDS WILL GENERALLY BE OUT THE S AT 5-10 KT THIS MORNING...THEN
BACK TO THE SE (EXCEPT AT KSWF) AND INCREASE TO 10-15KT THIS
AFTERNOON...THEN BECOME LIGHT OUT OF THE SE EVERYWHERE BY AROUND
MIDNIGHT (INLAND TERMINALS COULD BECOME LIGHT AND VARIABLE).

OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY... IFR CONDITIONS POSSIBLE
- ESPECIALLY AT COASTAL TERMINALS - THROUGH CLOSE OF MORNING PUSH
MONDAY MORNING (CONTINUATION FORM SUNDAY NIGHT). THINGS WILL
REMAIN UNSTABLE INTO TUESDAY NIGHT WITH A CHANCE OF SHRA/TSTMS
WITH LOCAL MVFR TO IFR CIGS/VSBYS. VFR CONDITIONS THEN RETURN FOR
THE MIDDLE OF THE WEEK.

&&

.MARINE...
SOUTHERLY FLOW OF 15 KT OR LESS WILL PERSIST ACROSS THE WATERS
THROUGH MONDAY NIGHT WITH THE REGION ON THE BACK (WEST) SIDE OF
THE BERMUDA HIGH. WINDS THEN SHIFT AROUND TO THE NW BY TUESDAY
NIGHT BEHIND A COLD FRONT WITH HIGH PRESSURE BUILDING IN. THE HIGH
IS OFFSHORE BY THURSDAY WITH WINDS SHIFTING TO THE SW.

WITH WINDS THE ENTIRE PERIOD EXPECTED TO BE 15 KT OR LESS...AND
WITH MINIMAL GUSTINESS OUTSIDE OF THUNDERSTORMS EXPECTED...DO NOT
SEE SUPPORT FOR SCA LEVEL SEAS.

&&

.HYDROLOGY...
SIGNIFICANT RAINFALL POSSIBLE TODAY AND MONDAY AS AN UPPER TROUGH
APPROACHES FROM THE WEST...WHILE LOW LEVEL MOISTURE INCREASES IN
ITS ADVANCE. TOTAL AREAL QPF CALLS FOR 1-1.5 INCHES FROM NYC
NORTH/WEST...AND 0.75-1 INCH ACROSS EASTERN LONG ISLAND AND
SOUTHEAST CT. LOCALLY HIGHER AMOUNTS OF 2-3 INCHES ARE POSSIBLE IN
HEAVIER CONVECTION ESPECIALLY FROM THE NYC METRO AREA
NORTH/WEST... WHICH COULD CAUSE LOCALIZED URBAN AND/OR FLASH
FLOODING.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...MPS
NEAR TERM...BG
SHORT TERM...MPS
LONG TERM...
AVIATION...PFM
MARINE...BG/PFM
HYDROLOGY...MPS
Hazardous weather outlook, Jun 22, 3:24 AM EST, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
424 AM EDT SUN JUN 22 2008

CTZ005>012-NJZ002>006-011-NYZ067>076-231000-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-
424 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK FOR SEVERE
THUNDERSTORMS TODAY...WITH GUSTY WINDS AND SMALL HAIL POSSIBLE.
HEAVY RAIN WILL ALSO BE POSSIBLE...RESULTING IN URBAN AND POOR
DRAINAGE FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ON MONDAY...WITH STRONG WINDS AND HAIL POSSIBLE.
HEAVY RAIN WILL ALSO BE POSSIBLE...RESULTING IN URBAN AND POOR
DRAINAGE FLOODING...AS WELL AS LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR RAIN AND FLOODING
REPORTS AND ON MONDAY FOR ANY SEVERE WEATHER REPORTS.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

NYZ077>081-231000-
NASSAU-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-
SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK-
424 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT

HEAVY RAIN TODAY COULD RESULT IN URBAN AND POOR DRAINAGE
FLOODING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ON MONDAY...WITH STRONG WINDS AND HAIL POSSIBLE.
HEAVY RAIN WILL ALSO BE POSSIBLE...RESULTING IN URBAN AND POOR
DRAINAGE FLOODING...AS WELL AS LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR RAIN AND FLOODING
REPORTS AND ON MONDAY FOR ANY SEVERE WEATHER REPORTS.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-231000-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
424 AM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STORM PREDICTION CENTER HAS FORECAST A SLIGHT RISK FOR SEVERE
THUNDERSTORMS ON MONDAY...WITH STRONG WINDS AND HAIL POSSIBLE.
HEAVY RAIN WILL ALSO BE POSSIBLE...RESULTING IN URBAN AND POOR
DRAINAGE FLOODING...AS WELL AS LOCALIZED FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY FOR RAIN AND FLOODING
REPORTS AND ON MONDAY FOR ANY SEVERE WEATHER REPORTS.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Jun 22, 12:17 PM EST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
117 PM EDT SUN JUN 22 2008

NJZ003-NYZ069-221745-
BERGEN-ROCKLAND-
117 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORM WILL IMPACT NORTHERN BERGEN AND ROCKLAND
COUNTIES...

AT 114 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR PEARL RIVER...OR NEAR RIDGEWOOD...AND MOVING
NORTHEAST AT 16 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF UP TO ONE INCHE AN HOUR...IS OCCURRING WITH THIS
STORM. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Special weather statement, Jun 22, 12:26 PM EST, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
126 PM EDT SUN JUN 22 2008

NJZ002>005-221930-
WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-
126 PM EDT SUN JUN 22 2008

STRONG THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS NORTHEASTERN
NEW JERSEY EARLY THIS AFTERNOON. THESE THUNDERSTORMS WILL PRODUCE
VERY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. SOME
STORMS MAY INTENSIFY TO SEVERE LEVELS...WITH DAMAGING WINDS AND
HAIL POSSIBLE. WITH LOCALLY HEAVY RAINFALL ANTICIPATED...FLOODING
IS LIKELY WHERE THE HEAVIEST RAINFALL OCCURS. THIS AREA WILL BE
MONITORED FOR SEVERE THUNDERSTORMS AND FLASH FLOODING.

JMC
Local storm report, Jun 22, 12:43 PM EST, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
143 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     2 N TAPPAN              41.05N 73.95W
06/22/2008                   ROCKLAND           NY   LAW ENFORCEMENT

            SEVERAL TREES DOWNED

&&

JC
Special weather statement, Jun 22, 1:42 PM EST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
242 PM EDT SUN JUN 22 2008

NYZ067-221915-
ORANGE-
242 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORM WILL IMPACT EASTERN ORANGE COUNTY...

AT 238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CHESTER...OR NEAR MONROE...AND MOVING
NORTHEAST AT 16 MPH.

PEOPLE IN EASTERN ORANGE COUNTY...INCLUDING CHESTER AND MONROE...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE
WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE
WEATHER THREATEN.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Special weather statement, Jun 22, 2:11 PM EST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
311 PM EDT SUN JUN 22 2008

NYZ073-076-077-222000-
BRONX-NASSAU-QUEENS-
311 PM EDT SUN JUN 22 2008

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN NASSAU AND QUEENS
COUNTIES...

AT 310 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RYE TO LAGUARDIA
AIRPORT...AND MOVING EAST AT 22 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS. IN ADDITION...VERY HEAVY RAIN...WITH
RAINFALL RATES OF UP TO ONE INCH AN HOUR...IS OCCURRING WITH THESE
STORMS. THIS COULD CAUSE PONDING OF WATER ON ROADWAYS... AND MINOR
FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

JMC
Local storm report, Jun 22, 2:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE UPTON NY
324 PM EDT SUN JUN 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      FORT LEE                40.85N 73.97W
06/22/2008                   BERGEN             NJ   EMERGENCY MNGR

            STILLWELL AVENUE CLOSED FROM 10TH STREET ALL THE WAY TO
            END OF STILLWELL AVENUE.

0245 PM     FLASH FLOOD      HACKENSACK              40.89N 74.05W
06/22/2008                   BERGEN             NJ   TRAINED SPOTTER

            WEST PLEASANT AVENUE FLOODED. 5 PEOPLE WERE RESCUED FROM
            VEHICLE.

0253 PM     HAIL             1 ENE EAST TREMONT      40.85N 73.85W
06/22/2008  E0.75 INCH       BRONX              NY   TRAINED SPOTTER

            PENNY SIZE HAIL

&&

JP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Westchester

When
June 22, 3:00 PM EST
Where
Westchester County, Pleasantville
Property damage
$200,000
Reported by
Broadcast Media
Coordinates
41.150, -73.800

Lightning struck the upper portion of a condo complex, ignited fires, and displaced at least 8 families.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95923.